Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Blacksburg, VA

July 12, 2013Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2013, 7:23 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2013, 7:23 PM EDT (23:23 UTC)
Expired
Jul 12, 2013, 10:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:45 PM EDTFLASH FLOOD4 Se Fries, VAONE FOOT OF WATER FLOWING IN THE CITY OF GALAX OVER NORTH MEADOW STREET AND NORTH GIVENS STREET BETWEEN THE INTERSECTIONS OF SHAW STREET AND EAST VIEW STREET...FLOODING CAUSED BY CHESTNUT CREEK
Jul 12, 7:45 PM EDTFLASH FLOOD4 Sse Fries, VAONE FOOT OF WATER FLOWING IN THE CITY OF GALAX OVER SOUTH JEFFERSON STREET BETWEEN THE INTERSECTIONS OF WEST GRAYSON STREET AND WEST OLDTOWN STREET...SPOTTER ALSO INDICATES THAT THE WATER STRETCHES OVER PARTS OF DOWNTOWN GALAX FROM RAILROAD AVENUE TO LAFAYETTE
Jul 12, 8:50 PM EDTFLASH FLOOD5 S Fries, VAPORTION OF HIGHWAY 94 WASHED OUT RESULTING IN ROAD CLOSURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WGUS51 KRNK 122323
FFWRNK
VAC035-077-640-130215-
/O.NEW.KRNK.FF.W.0035.130712T2323Z-130713T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF GALAX IN SOUTHWEST VIRGINIA...
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1015 PM EDT

* AT 716 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GALAX CITY...
  AND PIPERS GAP. 

CHESTNUT CREEK WILL FLOOD SEVERAL STREETS IN GALAX.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3673 8086 3665 8080 3661 8098 3668 8100
$$

AS
2 follow-up statements
143 
WGUS71 KRNK 130015
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT FRI JUL 12 2013

VAC035-077-640-130215-
/O.CON.KRNK.FF.W.0035.000000T0000Z-130713T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-CITY OF GALAX VA-GRAYSON VA-
815 PM EDT FRI JUL 12 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
CITY OF GALAX IN SOUTHWEST VIRGINIA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

AT 814 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. ANOTHER ONE INCH OF RAIN HAS 
ALREADY FALLEN SINCE 5PM. FLASH FLOODING IS ONGOING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GALAX CITY...
AND PIPERS GAP. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCH ARE POSSIBLE IN THE 
WARNED AREA BEFORE 10PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3673 8086 3665 8080 3661 8098 3668 8100

$$

AS
041 
WGUS71 KRNK 130108
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT FRI JUL 12 2013

VAC035-077-640-130215-
/O.CON.KRNK.FF.W.0035.000000T0000Z-130713T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-CITY OF GALAX VA-GRAYSON VA-
908 PM EDT FRI JUL 12 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
CITY OF GALAX IN SOUTHWEST VIRGINIA...
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

AT 905 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED 
AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN SINCE 4PM. 
FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GALAX CITY...
AND PIPERS GAP. 

LAW ENFORCEMENT REPORTED WATER FLOWING ACROSS NORTH MEADOW 
STREET...NORTH GIVENS STREET...AND SOUTH JEFFERSON STREET.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3673 8086 3665 8080 3661 8098 3668 8100

$$

AS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 7:08 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 12, 7:08 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT FRI JUL 12 2013

.SYNOPSIS...
UPPER LOW PRESSURE OVER WEST VIRGINIA WILL DRIFT WEST
TONIGHT...THEN THEN SLOWLY DRIFT WEST INTO KENTUCKY AND TENNESSEE
DURING THE WEEKEND. MEANWHILE...HIGH PRESSURE ALOFT WILL BUILD
WESTWARD FROM THE WESTERN ATLANTIC INTO THE MID- ATLANTIC REGION
BY EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND...BUT SHOULD DIMINISH SOME NEXT WEEK AND
BECOME MORE ISOLATED AND TYPICAL OF SUMMER EARLY NEXT WEEK AS THE
UPPER RIDGE BUILDS OVER THE AREA.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 655 PM EDT FRIDAY...

DEVELOPMENT OF A GENEROUS COVERAGE OF SHOWERS AND STORMS ACROSS
CENTRAL AND EASTERN PARTS OF THE REGION IS NOT PANNING OUT
CURRENTLY. HAVE GREATLY REDUCED THE CHANCE OF PRECIPITATION
THROUGH THE EVENING HOURS. HOWEVER...ANY ISOLATED SHOWER OR
STORMS THAT DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY
HEAVY RAIN OVER AN ALREADY SATURATED GROUND. MODEL GUIDANCE STILL
IS OFFERING A SOLTUION THAT BRINGS LOW LEVEL WINDS MORE AROUND TO
THE SOUTHEAST OR EAST BY LATE TONIGHT...ALONG WITH A WAVE OF
MOISTURE THAT PRODUCES PRECIPITATION ACROSS MOSTLY EASTERN...BUT
ALSO PARTS OF THE CENTRAL AND WESTERN SECTIONS OF THE REGION. ANY
HEAVY CELL WITHIN THIS EXPECTED PRECIPITATION WILL ALSO HAVE THE
POTENTIAL FOR VERY HEAVY RAIN AND FLASH FLOODING. WILL ALLOW THE
FLASH FLOOD WATCH TO CONTINUE...BUT ITS TIMING EMPHASIS WILL NOW
BE TOWARD THE TAIL END OF THE EVENT...WITH FLASH FLOODING DURING
THE FRONT END CONFINED TO VERY ISOLATED ACTIVITY THROUGH THE
EVENING.

HAVE ADJUSTED HOURLY TEMPERATURE...DEW POINT...SKY COVER AND WIND
CONDITIONS BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS
THROUGH THE EVNEING HOURS.

AS OF 320 PM EDT FRIDAY...

FLASH FLOOD WATCH CONTINUES UNTIL 8 AM SATURDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
WILL CONTINUE INTO TONIGHT. WITH PWAT STILL RELATIVELY HIGH...LOW
FFG(LESS THAN 1.0 INCH/HR IN SOME COUNTY) AND VERY WET
GROUND (RECENT RAINS)...THE POTENTIAL FOR FLASH FLOODING
CONTINUES THIS AFTERNOON INTO TONIGHT. HRRR AND RAP
FOCUS CONVECTION ON THE SOUTHERN BLUE RIDGE AND EASTWARD THIS
EVENING...THEN TAPER OFF OVERNIGHT INTO SATURDAY MORNING. GFS AND
NAM SEEM TO KEEP THE AXIS OF HEAVIER PRECIPITATION FURTHER EAST.
KEEP THE HIGHEST POPS THIS EVENING INTO TONIGHT...THEN DECREASE
POPS OVERNIGHT. EXPECTED SHOWERS TO LINGER INTO THE OVERNIGHT
HOURS WITH AREAS OF FOG. LOW TEMPERATURES TONIGHT WILL RANGE FROM
THE UPPER 50S IN THE MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST.
ON SATURDAY...THE CLOSED MID/UPR LOW WILL BE OVER KY AND IS
PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY 00Z SUNDAY.
PLENTY OF MOISTURE AND WEAK MID LEVEL VORTICITY CENTERS MOVE
ACROSS THE REGION DURING THE AFTERNOON AND EVENING CREATING
SCATTERED SHOWERS AND THUNDERSTORMS. ADDITIONAL FLASH FLOOD
WATCHES MAY BE ISSUED THIS WEEKEND.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 PM EDT FRIDAY...

BY SUNDAY MORNING...MOST OF THE MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT THAT THE UPPER LEVEL LOW WILL BE POSITIONED SOMEWHERE IN
THE MISSISSIPPI VALLEY WITH AN UPPER LEVEL HIGH BUILDING IN THE MID-
ATLANTIC REGION.  WHILE THE DEEPEST MOISTURE WILL BE PULLED WEST OF
OUR FORECAST AREA...A WEAK SOUTHEAST LOW LEVEL FLOW AND WEAK WAVES
MOVING UNDER THE SOUTHERN PERIPHERY OF THE UPPER LEVEL HIGH WILL
BRING SCATTERED SHOWERS AND STORMS. PLACED THE HIGHEST POPS ALONG
THOSE FAVORED UPSLOPE EAST FACING SLOPES ALONG THE SOUTHERN BLUE
RIDGE.

DRIER AIR FINALLY ARRIVES SUNDAY NIGHT AND MONDAY AS PWATS FALL TO
UNDER 1.5 INCHES UNDER THE EXPANDING UPPER LEVEL RIDGE. WHILE
ISOLATED CONVECTION IS POSSIBLE IN THE MOUNTAINS...MOST AREAS WILL
BE DRY. WITH THE BUILDING RIDGE AND WARMING 850MB TEMPS...LEANED
TOWARD THE WARMER GFS GUIDANCE FOR FORECAST HIGHS.

CONTINUED VERY WARM TUESDAY...WITH SLIGHTLY INCREASED COVERAGE IN
SHOWERS AND STORMS IN THE MOUNTAINS AS PWATS INCREASE AND THE HINT
OF A WEAK UPPER LEVEL WAVE DRIFTS SOUTH UNDER THE UPPER RIDGE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 PM EDT FRIDAY...

THE LONG RANGE DETERMINISTIC AND ENSEMBLE MODELS ARE IN GOOD
AGREEMENT THAT AN LARGE UPPER RIDGE...AS STRONG AS 598DM...WILL OVER
OUR FORECAST AREA THROUGH THE LONG TERM PERIOD...WITH THE RIDGE
DAMPENING BY LATE IN THE WEEK AS A BROAD TROF FORMS IN EASTERN
CANADA.

TEMPERATURES WILL BE ABOVE NORMAL WITH GEFS ENSEMBLES SHOWING 850MB
TEMPS 1-2 STANDARD DEVIATIONS ABV AVERAGE AND 500MB HEIGHTS ALSO 1-2
SD ABOVE AVERAGE. INCREASED HIGHS A DEGREE OR TWO DURING THE LONG
TERM PERIOD. WHILE THE UPPER RIDGE WEAKENS LATE THE WEEK...A MORE
WESTERLY (DOWNSLOPING) COMPONENT TO THE WIND WILL KEEP TEMPS ABV
NORMAL.

EXPECT PRECIP TO BE DRIVEN BY DAYTIME HEATING...AND MAINLY CONFINED
TO THE MOUNTAINS. PWATS INCREASE FROM 1.5 TO GREATER THAN 2.0 INCHES
BY LATE IN THE WEEK...SO WHILE THE COVERAGE WILL BE WIDELY SCATTERED
SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

CLOSED UPPER LOW OVER THE AREA SCHEDULED TO RETROGRADE TO MIDWEST
OVER THE NEXT FEW DAYS. SCT-BKN MVFR CLOUDS WITH POCKETS OF IFR
IN CONVECTION AND AREAS OF FOG.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINS
EXPECTED THIS AFTERNOON INTO TONIGHT. BELIEVE THE TRENDS WILL BE
SIMILAR TO PREVIOUS DAYS IN A WEAKLY FORCED ENVIRONMENT. KLWB
HAS THE BEST CHANCE OF A THUNDERSTORM THIS AFTERNOON.

AS UPPER LOW BEGINS ITS WWD TREK...A SHORTWAVE WILL DRIFT OVER
THE AREA TONIGHT WITH FLOW BECOMING SELY. THIS SHOULD KEEP
SHOWERS IN THE AREA FOR THE OVERNIGHT. MODELS ALSO SHOW MOISTURE
SUCKING BACK WWD AS THE LOW MOVES...AND THIS SHOULD LEAD TO
IFR/LIFR CONDITIONS DEVELOPING OVERNIGHT.

.AVIATION EXTENDED...

DEEP EASTERLY FLOW CONTINUES INTO SATURDAY WITH WIDESPREAD SHOWERS
EXPECTED. SUNDAY THROUGH TUESDAY EXPECT A DAILY AFTERNOON AND
EVENING THREAT OF SHOWERS AND THUNDERSTORMS WITH EARLY MORNING IFR
BR/FG...BUT OVERALL IMPROVED CONDITIONS WITH MUCH MORE VFR THAN
CURRENT.

&&

.HYDROLOGY...
AS OF 705 PM EDT FRIDAY...

FLASH FLOOD WATCH CONTINUES THIS EVENING AND OVERNIGHT...BUT OTHER
THAN THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE FOCUS FOR THE
FLASH FLOOD CONCERN HAS SHIFTED TO LATE TONIGHT WHEN PRECIPITATION
IS EXPECTED TO ARRIVE ACROSS EASTERN PARTS OF THE AREA. THIS
EVENING...ISOLATED SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN
PARTS OF THE WATCH AREA MAY PRODUCE ENOUGH HEAVY RAIN TO PROMPT
FLASH FLOODING...ESPECIALLY IF THE CELLS ARE SLOW MOVING.

AS OF 120 PM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES THROUGH 8 AM EDT SATURDAY. GIVEN
THE EXPECTED WET PATTERN...IT MAY BE NECESSARY TO EXTEND INTO
SUNDAY MORNING...BUT HAVE DECIDED TO TAKE THIS ON A DAY-BY-DAY
BASIS. WE WILL EVENTUALLY GET OUT OF THIS PATTERN...BUT IT COULD
BE MONDAY BEFORE THAT HAPPENS IN EARNEST. IN THE MEANTIME...FFG
VALUES ARE EXTREMELY LOW AND ALTHOUGH INTENSE/ROBUST CONVECTION
SHOULD BE LESS WIDESPREAD TODAY...RAIN WILL BE OCCURRING OVER
AREAS THAT ARE EXCESSIVELY SATURATED AND SIMPLY CANNOT TAKE ANY
MORE RAINFALL AT ALL.

RIVER FLOOD WARNING IS CANCELLED FOR THE DAN RIVER NEAR DANVILLE.

FLOOD WARNINGS IN EFFECT FOR THE FOLLOWING RIVERS IN
VIRGINIA...DAN RIVER NEAR PACES...MINOR FLOODING IS FORECAST.
MINOR FLOODING IS ALSO OCCURING ALONG THE ROANOKE RIVER AT
RANDOLPH...DAN RIVER AT SOUTH BOSTON. REFER TO LATEST FLOOD
WARNINGS...RIVER FLOOD WARNINGS AND FLOOD STATEMENTS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ009-012>018-
     022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...KK/RAB
NEAR TERM...DS/KK
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/MBS/RAB
HYDROLOGY...DS/KK/RAB
Hazardous weather outlook, Jul 12, 3:43 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUL 12 2013

VAZ007-010-011-019-020-WVZ042>045-131000-
TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
343 PM EDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH WILL LIKELY BE NEEDED DURING THIS TIME FRAME. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>018-022>024-032>035-043>047-058-059-
131000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
343 PM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING
AND INTO THE OVERNIGHT HOURS. THE GROUND ACROSS THE REGION IS
TOTALLY SATURATED FROM PERSISTENT HEAVY RAINFALL DURING THE LAST
COUPLE OF WEEKS. LOCATIONS THAT EXPERIENCE THUNDERSTORMS WITH
HEAVY RAINFALL WILL LIKELY EXPERIENCE FLASH FLOODING QUICKLY
THEREAFTER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY INTO SUNDAY. HEAVY
RAINFALL IS AGAIN POSSIBLE WITH THESE THUNDERSTORMS. A FLASH FLOOD
WATCH MAY BE NEEDED DURING THE WEEKEND. OTHERWISE...THE
PROBABILITY OF HAZARDOUS WEATHER FOR THE PERIOD MONDAY THROUGH
WEDNESDAY APPEARS LOW AT THIS TIME.

RAINFALL REPORTS ARE APPRECIATED AND CAN BE SENT TO THE
BLACKSBURG FORECAST OFFICE VIA OUR WEB
SITE...FACEBOOK...TWITTER...OR PHONED INTO THE NATIONAL WEATHER
SERVICE AT 1...8 6 6...2 1 5...4 3 2 4.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 6:27 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT FRI JUL 12 2013

VAZ007-122300-
TAZEWELL VA-
627 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TAZEWELL...MOVING TO THE SOUTHEAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...
  ASBERRYS...
  AND CLIFFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3713 8172 3718 8152 3704 8145 3703 8146
      3701 8144 3699 8146 3698 8148 3701 8147
      3702 8149 3700 8151 3699 8157 3698 8160
      3697 8179
TIME...MOT...LOC 2225Z 334DEG 12KT 3710 8157

AS
Special weather statement, Jul 12, 6:28 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI JUL 12 2013

VAZ010-122315-
BLAND VA-
628 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLAND...MOVING TO THE SOUTHEAST AT 10
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLAND...
  BASTIAN...
  AND SUITER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3711 8126 3714 8126 3718 8112 3707 8092
      3703 8112 3704 8113 3703 8115 3703 8118
      3704 8119 3705 8122 3702 8127 3702 8130
TIME...MOT...LOC 2225Z 313DEG 8KT 3711 8115

AS
Local storm report, Jul 12, 6:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 NNE SUGAR GROVE       36.33N 81.74W
07/12/2013  E0.50 INCH       WATAUGA            NC   COUNTY OFFICIAL

            ZIONVILLE

&&

AMS
Special weather statement, Jul 12, 7:02 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI JUL 12 2013

NCZ019-122330-
WILKES NC-
702 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 730 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DARBY...MOVING TO THE NORTH AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND DARBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3607 8140 3608 8145 3609 8145 3609 8147
      3610 8150 3610 8150 3610 8153 3612 8154
      3616 8149 3613 8137
TIME...MOT...LOC 2259Z 182DEG 8KT 3609 8149

AS
Special weather statement, Jul 12, 7:05 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI JUL 12 2013

NCZ018-122345-
WATAUGA NC-
705 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR REESE...MOVING TO THE NORTHWEST AT 5
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AND REESE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3636 8179 3635 8179 3634 8171 3635 8172
      3639 8173 3637 8168 3635 8166 3629 8177
      3634 8184
TIME...MOT...LOC 2303Z 146DEG 6KT 3636 8180

AS
Special weather statement, Jul 12, 7:08 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT FRI JUL 12 2013

VAZ007-122345-
TAZEWELL VA-
708 PM EDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CLAYPOOL HILL...MOVING TO THE SOUTH AT
  15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND CLAYPOOL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3709 8166 3698 8166 3696 8178 3702 8181
      3708 8186 3708 8185
TIME...MOT...LOC 2303Z 355DEG 13KT 3702 8177

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:25 PM EDTAreal Flood WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg3 hr
Jul 11, 8:27 PM EDTSpecial Weather StatementRNKHalifax33 min
Jul 11, 9:05 PM EDTSpecial Weather StatementRNKBuckingham25 min
Jul 11, 9:13 PM EDTAreal Flood AdvisoryRNKBuckingham3 hr
Jul 11, 9:13 PM EDTSpecial Weather StatementRNKGrayson32 min
Jul 11, 9:18 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Jul 11, 9:48 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Jul 11, 9:51 PM EDTSpecial Weather StatementRNKCity of Salem24 min
Jul 11, 9:53 PM EDTSpecial Weather StatementRNKPulaski37 min
Jul 11, 9:54 PM EDTSpecial Weather StatementRNKWythe36 min
Jul 11, 9:56 PM EDTSpecial Weather StatementRNKBotetourt34 min
Jul 11, 10:20 PM EDTSpecial Weather StatementRNKWythe25 min
Jul 11, 10:40 PM EDTAreal Flood AdvisoryRNKWythe3 hr
Jul 11, 10:43 PM EDTAreal Flood AdvisoryRNKBotetourt3 hr
Jul 11, 10:49 PM EDTSpecial Weather StatementRNKWythe26 min
Jul 11, 10:56 PM EDTSpecial Weather StatementRNKFloyd34 min
Jul 11, 10:58 PM EDTSpecial Weather StatementRNKBotetourt32 min
Jul 11, 11:07 PM EDTSpecial Weather StatementRNKHalifax23 min
Jul 11, 11:08 PM EDTSpecial Weather StatementRNKCharlotte37 min
Jul 11, 11:16 PM EDTAreal Flood AdvisoryRNKCampbell, Charlotte6 hr
Jul 12, 12:05 AM EDTAreal Flood WarningRNKAmherst6 hr
Jul 12, 12:16 AM EDTSpecial Weather StatementRNKPittsylvania29 min
Jul 12, 12:55 AM EDTAreal Flood WarningRNKCharlotte6 hr
Jul 12, 1:04 AM EDTAreal Flood AdvisoryRNKCharlotte3 hr
Jul 12, 1:17 AM EDTFlash Flood Warning EmergencyRNKPittsylvania, City of Danville7 hr
Jul 12, 2:11 AM EDTFlash Flood WarningRNKCharlotte3 hr
Jul 12, 3:09 AM EDTFlash Flood WarningRNKHalifax3 hr
Jul 12, 3:38 AM EDTRiver Flood WarningRNKCharlotte, Halifax27 hr
Jul 12, 3:59 AM EDTRiver Flood WarningRNKPittsylvania, City of Danville9 hr
Jul 12, 3:59 AM EDTRiver Flood WarningRNKHalifax48 hr
Jul 12, 5:36 AM EDTAreal Flood WarningRNKCharlotte3 hr
Jul 12, 6:31 AM EDTAreal Flood WarningRNKCharlotte6 hr
Jul 12, 6:50 AM EDTAreal Flood WarningRNKHalifax115 min
Jul 12, 8:19 AM EDTAreal Flood WarningRNKPittsylvania4 hr
Jul 12, 9:55 AM EDTRiver Flood WarningRNKHalifax16 hr
Jul 12, 2:41 PM EDTSpecial Weather StatementRNKWythe34 min
Jul 12, 2:42 PM EDTSpecial Weather StatementRNKPulaski33 min
Jul 12, 3:08 PM EDTSpecial Weather StatementRNKPulaski67 min
Jul 12, 3:15 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Jul 12, 3:27 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax4 hr
Jul 12, 3:30 PM EDTSpecial Weather StatementRNKPulaski30 min
Jul 12, 3:40 PM EDTSpecial Weather StatementRNKGrayson35 min
Jul 12, 3:41 PM EDTSpecial Weather StatementRNKWythe34 min
Jul 12, 3:42 PM EDTSpecial Weather StatementRNKCity of Galax33 min
Jul 12, 3:49 PM EDTSpecial Weather StatementRNKBland26 min
Jul 12, 4:18 PM EDTSpecial Weather StatementRNKCity of Galax27 min
Jul 12, 4:20 PM EDTSpecial Weather StatementRNKWythe25 min
Jul 12, 4:38 PM EDTSpecial Weather StatementRNKWythe37 min
Jul 12, 4:53 PM EDTAreal Flood AdvisoryRNKBland3 hr
Jul 12, 4:56 PM EDTAreal Flood AdvisoryRNKWythe3 hr
Jul 12, 5:24 PM EDTSpecial Weather StatementRNKGiles51 min
Jul 12, 6:27 PM EDTSpecial Weather StatementRNKTazewell33 min
Jul 12, 6:28 PM EDTSpecial Weather StatementRNKBland47 min
Jul 12, 7:08 PM EDTSpecial Weather StatementRNKTazewell37 min
Jul 12, 7:49 PM EDTSpecial Weather StatementRNKTazewell26 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.